You are here: MIMS > EPrints
MIMS EPrints

2006.174: Large growth factors in Gaussian elimination with pivoting

2006.174: Nicholas J. Higham and Desmond J. Higham (1989) Large growth factors in Gaussian elimination with pivoting. SIAM Journal On Matrix Analysis And Applications, 10 (2). pp. 155-164. ISSN 1095-7162

Full text available as:

PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
1110 Kb

Official URL: http://locus.siam.org/SIMAX/volume-10/art_0610012.html

Abstract

The growth factor plays an important role in the error analysis of Gaussian elimination. It is well known that when partial pivoting or complete pivoting is used the growth factor is usually small, but it can be large. The examples of large growth usually quoted involve contrived matrices that are unlikely to occur in practice. We present real and complex $n \times n$ matrices arising from practical applications that, for any pivoting strategy, yield growth factors bounded below by $n / 2$ and $n$, respectively. These matrices enable us to improve the known lower bounds on the largest possible growth factor in the case of complete pivoting. For partial pivoting, we classify the set of real matrices for which the growth factor is $2^{n - 1} $. Finally, we show that large element growth does not necessarily lead to a large backward error in the solution of a particular linear system, and we comment on the practical implications of this result.

Item Type:Article
Uncontrolled Keywords:Gaussian elimination, growth factor, partial pivoting, complete pivoting, backward error analysis, stability
Subjects:MSC 2000 > 15 Linear and multilinear algebra; matrix theory
MSC 2000 > 65 Numerical analysis
MIMS number:2006.174
Deposited By:Miss Louise Stait
Deposited On:04 July 2006

Download Statistics: last 4 weeks
Repository Staff Only: edit this item